UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 127

of 'Cutaneous side effects of conventional chemotherapy agents'

127
TI
Neutrophilic hidradenitis induced by chemotherapy involves eccrine and apocrine glands.
AU
Brehler R, Reimann S, Bonsmann G, Metze D
SO
Am J Dermatopathol. 1997;19(1):73.
 
Neutrophilic eccrine hidradenitis is a self-limited inflammatory dermatosis primarily induced by chemotherapeutic agents. We report the case of a 43-year-old patient treated with cytarabine, daunorubicin, and thioguanine for acute myelogenous leukemia who developed painful, red nodules in both axillae on the third day of chemotherapy. The lesions healed spontaneously without sequelae and reappeared once when chemotherapy was readministered. Histologic examination and immunohistochemical staining for carcinoembryonic antigen (CEA), epithelial membrane antigen (EMA), and S100 revealed necrosis of eccrine and apocrine glands. As a secondary event, neutrophils, histiocytes, and lymphocytes of T and B cell types were infiltrating the glandular coils. Electron microscopic examination confirmed the presence of severe cellular degeneration of the secretory epithelia and coiled sweat ducts. Ultrastructural features and absence of labeling with a nick-end labeling technique were consistent with a non-apoptotic mode of cell death. Our findings strongly suggest a cytotoxic effect of chemotherapeutic agents as accumulated in the secretory epithelia of sweat glands. Distal ducts and myoepithelial cells remained intact and may account for rapid regeneration of the glandular structures after discontinuation of chemotherapy. In view of the involvement of both eccrine and apocrine glands, we suggest the term neutrophilic hidradenitis, which is part of the spectrumof drug-associated sweat gland reactions.
AD
Department of Dermatology, University of Munster, Germany.
PMID